Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2022, 1:56 PM MDT for Larimer County, Colorado. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2022, 1:56 PM MDT (19:56 UTC)
- Expired
- Aug 5, 2022, 6:30 PM MDT
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:18 PM MDT | FLASH FLOOD | 3 E Pennock Pass, CO | NUMEROUS WASHOUTS ALONG CR 44H FROM BALLARD RD TO MM30. ESTIMATED 2-3 FOOT SURGE OF WATER AND DEBRIS DOWN BUCKHORN CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WGUS55 KBOU 051956
FFWBOU
COC069-052300-
/O.NEW.KBOU.FF.W.0042.220805T1956Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
156 PM MDT Fri Aug 5 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 500 PM MDT.
* At 156 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain approaching the Cameron Peak burn scar. The expected
rainfall rate is 0.75 to 1.25 inches in 1 hour. Additional
rainfall amounts of 0.5 to 1.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Pennock Pass, Miller Fork, Crystal Mountain, Buckhorn Creek.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain,
Monument Gulch, Jacks Gulch, Upper Pingree Park Road and Lower
Pingree Park Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4068 10553 4058 10536 4046 10547 4046 10553
4053 10557
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR
$$
Rodriguez4 follow-up statements
492
WGUS75 KBOU 052029
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
229 PM MDT Fri Aug 5 2022
COC069-052300-
/O.CON.KBOU.FF.W.0042.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
229 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTHERN LARIMER COUNTY...
At 229 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.3 and 0.8 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour.
Additional rainfall amounts of 0.3 to 0.6 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pennock Pass, Buckhorn Creek, Crystal Mountain, Miller Fork.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Rodriguez030
WGUS75 KBOU 052129
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
329 PM MDT Fri Aug 5 2022
COC069-052300-
/O.CON.KBOU.FF.W.0042.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
329 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTHERN LARIMER COUNTY...
At 329 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pennock Pass.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555
FLASH FLOOD...RADAR INDICATED
$$
Rodriguez380
WGUS55 KBOU 052224
FFWBOU
COC069-060030-
/O.EXT.KBOU.FF.W.0042.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
424 PM MDT Fri Aug 5 2022
The National Weather Service in Denver has extended the
* Flash Flood Warning for...
Southern Larimer County in north central Colorado...
* Until 630 PM MDT.
* At 424 PM MDT, Emergency management reported flash flooding across
the warned area. Between 1 and 2 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, and low lying areas.
* Some locations that will experience flash flooding include...
Pennock Pass, Buckhorn Creek, Crystal Mountain.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
THIS IS A LIFE THREATENING SITUATION! Heavy Rainfall will cause
extensive and severe flooding of creeks, streams, roads and culverts
in the affected part of the Cameron Peak burn area. Rock slides or
debris flows can also be expected across roads in the warning area.
&&
LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Rodriguez743 WGUS75 KBOU 060021 FFSBOU Flash Flood Statement National Weather Service Denver CO 621 PM MDT Fri Aug 5 2022 COC069-060031- /O.EXP.KBOU.FF.W.0042.000000T0000Z-220806T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer CO- 621 PM MDT Fri Aug 5 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR SOUTHERN LARIMER COUNTY... Heavy rain has ended and water is gradually receding. Please continue to heed any remaining road closures and remain situationally aware near creeks and low water crossings. LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555 $$ Rodriguez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:56 AM MDT, 2 hours earlier.
Area forecast discussion, Aug 5, 11:56 AM MDT, 2 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1156 AM MDT Fri Aug 5 2022 .UPDATE... Issued at 1026 AM MDT Fri Aug 5 2022 Water vapory imagery showing upper high over the far southern Colorado with New Mexico with fetch of monsoonal moisture over Utah and Western Colorado. Precipitable water values have increased across much of western Colorado and mountains. Will see an increase in showers and thunderstorms over the mountains this afternoon, and already developing some moderate cumulus over the mountains. This will lead to an increasing threat of flash flooding over the burn scars, especially Troublesome and Cameron Peak burn scars. Another hot day over the plains this afternoon with readings from the mid 90s to around 100 degrees. The record for Denver is 99 degrees and good chance of at least tying the record. Expect a bit more convective activity to bleed outwards across the adjacent plains later this afternoon and early evening. Main threats will be brief heavy rain and gusty winds. Little or no activity over the far northeast plains under well capped airmass. Current forecast in good shape. && .SHORT TERM...(Today and tonight) Issued at 244 AM MDT Fri Aug 5 2022 Today will largely be similar to yesterday, with near record heat and isolated to scattered afternoon thunderstorms. An upper level ridge is currently centered over the Oklahoma panhandle, with abundant monsoon moisture across the desert southwest. This ridge is expected to slowly drift eastward today, allowing for moisture to increase across northern Colorado, especially west of the Continental Divide. Precipitable water amounts are likely to increase to 0.75-1" across the high country, and above an inch for most of the plains. Models show at least weak instability to work with this afternoon, and storms that do develop will be capable of producing heavy rain... leading to a threat of burn area flash flooding. For the plains, another mostly dry day is expected, with very hot temperatures forecast yet again. Mid-level temperatures should be similar if not a degree or two warmer this afternoon compared to Thursday, so upper 90s seems like a safe bet again. Denver's record high of 99 will be in jeopardy as long as long as cloud cover cooperates. Like the day shift, we did think about issuing a heat advisory, but still think the overall heat is a little too borderline... especially with nearly all of the urban corridor sitting in the "moderate" category of the WRH Experimental Heat Risk. As far as storm chances go, I don't feel particularly optimistic today with only meager instability and at least a modest cap in place. A couple of weak storms may try to drift off the foothills, but the main impacts would likely be gusty outflow winds. A cool front will try to push in late Friday night or early Saturday morning, leaving the weekend with a more active (but more uncertain) pattern. .LONG TERM...(Saturday through Thursday) Issued at 244 AM MDT Fri Aug 5 2022 Forecast remains highly uncertain for the weekend with models still changing. The 00Z models show a fair amount of dry air moving into western and northern Colorado late Friday night and Saturday. May be in part to subsidence behind a weak wave exiting the area. At 18Z, the GFS has precipitable water readings down to a half inch over the higher terrain. Moisture begins to increase Saturday afternoon, but may not produce many storms over the higher terrain. Northeast to easterly low level flow across eastern Colorado will help replenish moisture Saturday afternoon. Precipitable water climbs to 1.00-1.25 (in) by 00Z Sunday across northeast Colorado. Expect more sunshine than originally thought through mid afternoon, this should help temperatures warm into the lower 90s and destabilize the airmass. The easterly upslope flow should help storms form along the Front Range Saturday afternoon and evening. These storms are expected to progress eastward across the plains Saturday evening. Cold front pushes south across eastern Colorado Saturday night. If convection doesn't form prior to this, late evening and overnight thunderstorms will be possible behind the front. Moisture increases behind the front with precipitable water values climbing to 1.25 to 1.5 (in) over northeast Colorado on Sunday, quite moist. Uncertainty lies, with the forcing. Airmass looks to be stable over the eastern plains, with CAPE up to 700J/kg along the Front Range. Though if it remains cloudy all day convection may have problems forming along the Front Range. One thing to watch...the 00Z models are stronger and much farther south with a short wave which they show being over Wyoming. If the trend southward continues, there may be a source of lift for showers and thunderstorms. Upper level high starts to rebuild over the Great Basin Monday. Northerly flow around it will slow warming with highs in the 80s across northeast Colorado. Drier air moves in from the north through the day. Will keep low PoPs in the forecast, with the highest PoPs south of I-70. If the drier air is slower to arrive we would see a better chance for storms. The upper level ridge shifts eastward over the Central Rockies Tuesday. Models show the high ends up somewhere over Colorado and/or Wyoming. Not a good location for precipitation over northeast Colorado. This will result in a warming and drying trend. Chance for showers and storms will be low and limited to the higher terrain for Tuesday and Wednesday. For Thursday and Friday, some models show the high shifting off the east. Southerly flow aloft would pull monsoon moisture back into the area. With this being nearly a weak away, a lot can change, but a slight chance/chance for afternoon showers/thunderstorms is worth mentioning. Highs warm up next week with temperatures climbing above 90F over the northeast plains by Wednesday, and possibly as soon as Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1148 AM MDT Fri Aug 5 2022 VFR through period. Scattered showers and thunderstorms at local terminals between 22-02z then ending with gusty and erratic winds to 35kt and brief rain with the showers. A weak front tonight will shift winds northerly in the 11-12z time frame. && .HYDROLOGY... Issued at 244 AM MDT Fri Aug 5 2022 The burn area flash flood threat will increase somewhat today as better moisture works into the area. Scattered thunderstorms are expected to develop across the high country early this afternoon. Storm motions should be in the 10-20kt range, but with well above normal precipitable water amounts to work with, a limited to perhaps elevated threat of burn area flash flooding is expected. The best coverage of storms will be west of the divide. Still a good amount of uncertainty on thunderstorm development and heavy rainfall for this weekend. Latest models show some drier air for western and northern Colorado Saturday. This should lower the flooding threat for the burn areas. East to northeast winds will increase moisture along the Front Range beginning Saturday. The airmass become quite moist Sunday, so any storms will be capable of producing heavy rain, which will lead to an elevated flood threat. Drier air begins to move in for Monday. Still may be enough moisture for storms and a limited flash flood threat. After Monday, dry conditions are expected for at least Tuesday and Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Hiris LONG TERM...Meier AVIATION...Entrekin HYDROLOGY...Hiris/Meier
Hazardous weather outlook, Aug 5, 11:06 AM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Fri Aug 5 2022 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Fri Aug 5 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Near record heat is expected for the Denver metro and rest of the eastern plains today, with highs in the upper 90s to low 100s. Across the high country, monsoon moisture is expected to increase, with scattered thunderstorms forecast during the afternoon hours. Some of these storms may produce briefly heavy rain and could produce burn area flash flooding, especially over the East Troublesome and the Cameron Peak burn scars. Rainfall rates with the stronger storms may be up to an inch of rain in 30 minutes or less. Scattered showers and thunderstorms will also move across the adjacent plains by later this afternoon with the threat of gusty winds to 45 mph and brief rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will attempt to develop again on Saturday, although the threat of storms with heavier rain in the burn areas will decrease from today. Sunday is now expected to be the most active weather day with scattered thunderstorms with locally heavy rainfall. The risk of burn area flash flooding will increase again especially on the eastern slopes of the Front Range, including the Cameron Peak and Calwood burn areas. Heavy rain may also produce minor flooding issues over the Palmer Divide area. Monday may be a transition day with still a chance of storms. Then drier and hotter weather can be expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be greatly appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:40 PM MDT | Special Weather Statement | BOU | Arapahoe | 35 min |
| Aug 5, 1:43 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 5, 2:53 PM MDT | Areal Flood Advisory | BOU | Grand | 112 min |
| Aug 5, 3:12 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 5, 3:18 PM MDT | Special Weather Statement | BOU | Denver | 27 min |
| Aug 5, 3:26 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 5, 3:49 PM MDT | Tornado Warning | BOU | Adams, Denver | 10 min |
| Aug 5, 4:09 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 5, 4:18 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 5, 4:50 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 115 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.